Iowa, 2005

Hail and Damaging Wind in Iowa, August 31, 2005

August 31, 2005 · NWS DMX · 5 events in 2 counties and zones

A cold front dropped southeast across the state during the afternoon and evening hours. The dymamics were fairly week with the surface low located between Brandon and Dauphin, Manitoba.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
$21,000
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A cold front dropped southeast across the state during the afternoon and evening hours. The dymamics were fairly week with the surface low located between Brandon and Dauphin, Manitoba. Shear values were only around 20 m/s. The freezing level was quite high at 14,800 feet. CAPE values were not all that high and were in the 1000 to 2000 J/kg range, however lifted indices were in the -6 to -7 C. range. CAPE in the hail formation level of the atmosphere was around 300 J/kg. A lone thunderstorm formed southeast of Des Moines during the late afternoon. The storm continued to move east-southeast with new storms forming on the southwest frank of the existing storm. The storms were quite smal and produced a large amount of pea to marble size hail. Each time one would form, it would produce three quarter to one inch diameter hail for a brief period. There was one report of high winds with the storms as a 62 MPH wind gust was measured at the Knoxville Airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 31, 2:00 PM CST, 2 hours 33 minutes earlier.

Area forecast discussion, Aug 31, 2:00 PM CST, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
300 PM CDT WED AUG 31 2005

.DISCUSSION...
FAIRLY QUIET WEATHER THROUGH MOST OF THE PERIOD. GENERAL FORECAST
TRENDS REMAIN THE SAME FROM PREVIOUS RUNS. IN THE SHORT
TERM...MONITORING THE PROGRESS OF THE FRONTAL SYSTEM NOW MOVING INTO
CENTRAL IOWA. A NARROW AXIS OF MID AND UPPER 60 DEGREE DEW PTS HAS
MOVED INTO THE AREA AND THIS HAS ALLOWED 500-1500 ML CAPES TO
DEVELOP WITH WEAKENING CAP IN THE SW. A LINE OF CU HAS DEVELOPED
ALONG THE FRONT AND IT LOOKS LIKE WE MAY STILL POP A FEW
THUNDERSTORMS LATE THIS AFTERNOON AND EARLY EVENING. FAIRLY DECENT
SFC PRESSURE RISE WILL KEEP FRONT MOVING EAST AND PCPN THREAT SHOULD
BE EAST OF THE AREA BY LATE EVENING. NO SIGNIFICANT COOLING EXPECTED
BEHIND THE FRONT THOUGH A GOOD SUPPLY OF DRIER AIR WILL PREVAIL THE
NEXT COUPLE DAYS. THIS SHOULD ALLOW GOOD DIURNAL TEMPERATURE RANGES.
NEW MOS REMAINS IN LINE WITH PREVIOUS FORECASTS. ELEVATED WARM AIR
ADVECTION BEGINS LATE FRIDAY THROUGH EARLY SATURDAY. NAM KEEPS MOST
OF THIS FORCING NW OF THE CWA WHILE GFS BRINGS IT RIGHT ACROSS
CENTRAL IA. FOR NOW WITH AMOUNT OF DRY AIR AND PROXIMITY OF RIDGE
AXIS WILL NOT INTRODUCE SMALL POPS. DOES LOOK LIKE A WARM FRONT WILL
SET UP JUST TO THE NORTH OF THE AREA THIS WEEKEND WITH THE
POSSIBILITY OF A CONVECTIVE COMPLEX RIDING SE ALONG IT. AS SUCH HAVE
PLACED A SMALL AREA OF LOW POPS IN THE FAR NE SAT. NIGHT. STILL
LOOKS LIKE THE NEXT FRONTAL SYSTEM WILL MOVE ACROSS THE AREA AROUND
NEXT TUESDAY. TIMING DIFFERENCES IN THE MODELS EXIST AND MOST OF
THEM ARE VERY SLOW TO MOVE THE BOUNDARY THROUGH THE AREA. THUS WILL
HAVE TO MAINTAIN A FAIRLY LONG DURATION OF POPS FROM MONDAY NIGHT
INTO WEDS.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

JAW
Hazardous weather outlook, Aug 31, 4:10 PM CST, 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
510 PM CDT WED AUG 31 2005

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-012200-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
510 PM CDT WED AUG 31 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS WILL OCCUR THIS EVENING OVER AREAS EAST OF
INTERSTATE 35. THE STORMS WILL GENERALLY REMAIN BELOW SEVERE
LIMITS...HOWEVER ISOLATED PENNY SIZE HAIL AND 50 TO 60 MPH WIND
GUSTS CANNOT BE RULED OUT. MOST OF THE STORMS WILL DIMINISH OR MOVE
EAST OF THE AREA BY 9 PM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF NON SEVERE THUNDERSTORMS MONDAY NIGHT THROUGH
EARLY WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT LIKELY.

JAW

The radar

The Des Moines radar (KDMX), 54 km away, was scanning. The volume nearest the first event began at 22:33 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Marion

When
August 31, 4:33 PM CST
Where
Marion County, Pleasantville
Measured
1 in hail
Property damage
$5,000
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
41.383, -93.267

Thunderstorm Wind, Marion

When
August 31, 5:05 PM CST
Where
Marion County, Knoxville Arpt
Measured
54 kt (62 mph) measured gust
Property damage
$1,000
Crop damage
$1,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.300, -93.117

Hail, Marion

When
August 31, 5:40 PM CST
Where
Marion County, 4 mi NW of Marysville
Measured
0.75 in hail
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
41.217, -93.017

Hail, Monroe

When
August 31, 6:24 PM CST
Where
Monroe County, 4 mi WSW of Albia Muni Arpt
Measured
0.75 in hail
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
40.983, -92.833

Hail, Monroe

When
August 31, 6:35 PM CST
Where
Monroe County, 3 mi WSW of Albia Muni Arpt
Measured
0.75 in hail
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
40.983, -92.817

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2005Every state in 2005This day in weather historyWarnings in Iowa, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5470002, 5470003, 5470004, 5470005, 5470105.